Kansas, 2023

Winter Storm and Winter Weather in Kansas, November 25 to 26, 2023

November 25 to 26, 2023 · NWS ICT · 18 events in 18 counties and zones

A rare November snow storm affected much of south central and eastern Kansas on the 25th. 8 inches of snowfall which was the 2nd greatest one day November snowfall on record for the city.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A rare November snow storm affected much of south central and eastern Kansas on the 25th. Wichita received 7.8 inches of snowfall which was the 2nd greatest one day November snowfall on record for the city. With just this one storm, November 2023 will go down as the 4th snowiest November on record for Wichita. Even more amazing, there were locations north and northeast of Wichita that picked-up over a foot of snow! Numerous accidents were reported with parts of I-135 shut down due to several accidents. In addition, the Wichita Eisenhower National Airport was shutdown in the evening due to the heavy snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 25, 5:59 AM CST, 11 minutes earlier. Its key messages:

  • * Winter storm today, gradually exiting to the east tonight. * Below average temperatures through this next week. * Additional precipitation possible (likely mostly rain) late Thursday through early Friday.
Area forecast discussion, Nov 25, 5:59 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
559 AM CST Sat Nov 25 2023

...Updated Aviation Discussion...

.KEY MESSAGES...
* Winter storm today, gradually exiting to the east tonight.

* Below average temperatures through this next week.

* Additional precipitation possible (likely mostly rain) late
  Thursday through early Friday.

&&

.DISCUSSION...
Issued at 340 AM CST Sat Nov 25 2023

CHANGES FROM PREVIOUS FORECAST...

* Upgraded Butler county to a winter storm warning, and added
  Cowley, Elk, and Woodson counties to the winter weather advisory.

* Continued the trend of increasing snowfall amounts further south,
  generally along and either side of a line extending from
  Anthony to Wichita to Cottonwood Falls.

* Continued the trend of decreasing snowfall amounts further
  north, generally north of a line extending from Great Bend to
  Salina.

Deterministic and ensemble consensus have locked in on a fairly
similar solution regarding a winter storm impacting the region
from west to east today through this evening, gradually exiting
eastward late evening and overnight, as strong isentropic ascent
commences ahead of a potent shortwave trough approaching from
the west. The strong lift in concert with seasonably high
precipitable waters and steepening lapse rates will support
areas of moderate to heavy snow at times, with rates
periodically around one inch per hour. Thermal profiles support
mostly snow across the forecast area, although warmer
temperatures should support mostly rain over far southeast
Kansas, with a gradual changeover to snow tonight. While likely
not a major player, there is a chance for sleet and freezing
rain mixing in over mainly south-central KS, where a 0.5-1.5C
warm nose aloft may exist for a time per deterministic
consensus. However, thinking any ice accumulations will remain
very light, if any.

Overall model suite consensus continues to support a southward
shift in the heaviest snow, with 4-8 inches generally along and
northwest of a line extending from Anthony to Conway Spring to
El Dorado to Madison, with the center of this heaviest axis
generally along and either side of a line extending from Kingman
to Newton to Marion. However, the latest guidance trickling in
continues to shift this heavy snow band even further south,
which if verified, would mean portions of Sumner, Cowley, and
Greenwood counties may eventually need a winter storm warning
for 5+ inches. For now only included these further south
counties in a winter weather advisory, and will let later shifts
monitor observational trends for a possible upgrade to warning,
stay tuned. Further north, generally north of a Great Bend to
Salina line, continued the trend of decreasing snow amounts
some. Some of the latest high-resolution guidance lowers
amounts as low 1-3 inches over Russell and Lincoln counties. Did
not go that low, but wouldn't be surprised if the lower amounts
verified given the latest trends.

Thankfully, wind should remain relatively light (generally
10-15 mph or less) during this event, which will limit blowing
and drifting snow. However, chilly temperatures along with the
5-15 mph winds will support overnight through morning wind
chills in the single digits and teens through Tuesday morning.

Once this system passes through fairly quiet but chilly weather
will prevail across the region until late next week.
Deterministic and ensemble consensus supports another storm
system spreading precipitation across the region late Thursday
through early Friday, but temperatures at this time look warm
enough to keep precipitation all rain. Temperatures should warm
to near normal levels in the 50s by late week and the weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 558 AM CST Sat Nov 25 2023

A winter storm approaching from the west will spread areas of
snow (heavy at times) across central and eastern Kansas this
morning through this evening and tonight, with primarily rain
over far southeast Kansas before changing to snow for a time
this evening and overnight. There's a chance snow will mix with
sleet and freezing rain for a time over south-central KS, but
thinking snow will be the predominant precipitation type. IFR
and LIFR conditions in moderate to heavy snow are likely at
times. Precipitation will end from west to east this evening
and tonight.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 3 AM CST Sunday for KSZ032-033-
047>053-067>069-082-083-091.
Winter Weather Advisory until 3 AM CST Sunday for KSZ070-071-
092>094.

&&

DISCUSSION...ADK
AVIATION...ADK
Hazardous weather outlook, Nov 25, 4:31 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
431 AM CST Sat Nov 25 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
431 AM CST Sat Nov 25 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A winter storm will impact the region this morning through late
tonight. Areas of moderate to heavy snow are likely, with storm
total accumulations of 4 to 8 inches expected generally along and
northwest of a line extending from Anthony to Conway Springs, to El
Dorado to Madison. Somewhat lower accumulations of 2 to 5 inches are
expected generally north of a Great Bend to Salina line. Far
southeast Kansas will see mainly rain, gradually changing over to
snow this evening and tonight, with light snow accumulations
likely. Travel will become difficult today, persisting through
tonight.

Chilly temperatures will encompass the region behind this winter
storm, with overnight through morning wind chills in the single
digits and teens through Tuesday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Barton

When
November 25, 6:10 AM CST to November 26, 3:00 AM CST
Where
Barton forecast zone
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

A range of snowfall amounts were reported in the county with values as high as 6 inches in Great Bend and 5.2 inches in Ellinwood. At least a couple of car accidents occurred in the county, but no injuries were noted.

Winter Weather, Russell

When
November 25, 6:22 AM CST to 9:00 PM CST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A trained spotter measured two inches of snow, 7 miles south southeast of Paradise. There were a couple of car accidents, but no injuries were noted.

Winter Weather, Lincoln

When
November 25, 6:30 AM CST to 9:00 PM CST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Snowfall totals across the county were 2.7 inches near Beverly and 1.7 inches in Lincoln.

Winter Storm, Rice

When
November 25, 6:35 AM CST to November 26, 3:00 AM CST
Where
Rice forecast zone
Reported by
Emergency Manager
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Snowfall amounts in the county were measured to be 10 inches in Lyons and Sterling. There was a range though as an observer near Windom reported 5 inches for a snowfall total. At least one car accident occurred in the county with a suspected minor injury.

Winter Storm, Ellsworth

When
November 25, 7:00 AM CST to November 26, 3:00 AM CST
Where
Ellsworth forecast zone
Reported by
COOP Observer
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A range of snowfall amounts were reported in the county with a value up to five inches in Geneseo. A car accident occurred in the county, but no injury was noted.

Winter Storm, McPherson

When
November 25, 7:55 AM CST to November 26, 3:00 AM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Snowfall amounts reported in the county ranged from 10 inches near Moundridge to 8.2 inches near Lindsborg and 7 inches near Inman. Several accidents occurred in the county with no apparent injuries noted.

Winter Storm, Marion

When
November 25, 8:00 AM CST to November 26, 3:00 AM CST
Where
Marion forecast zone
Injuries
0 direct, 1 indirect
Reported by
CoCoRaHS
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Snowfall totals reported in the county ranged from 14.1 inches in Marion to 8 inches in Peabody. There were several slide offs reported in the county with one injury accident.

Winter Storm, Saline

When
November 25, 8:05 AM CST to November 26, 3:00 AM CST
Where
Saline forecast zone
Reported by
Public
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A range of snowfall amounts were reported in the county with values as high as six inches near Assaria and five inches in Salina. Several accidents were reported specifically along Interstate 135 with only one having a possible injury.

Winter Storm, Reno

When
November 25, 8:20 AM CST to November 26, 3:00 AM CST
Where
Reno forecast zone
Reported by
Public
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Snowfall totals reported across the county ranged from 12 inches east southeast of Hutchinson to 9 inches closer to the center of town. An observer in Pretty Prairie measured 11 inches. A couple of car accidents were reported with no apparent injuries.

Winter Storm, Chase

When
November 25, 8:30 AM CST to November 26, 3:00 AM CST
Where
Chase forecast zone
Reported by
COOP Observer
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

There were two snowfall total reports of 8.5 inches in both Cottonwood Falls and Strong City. Several car accidents occurred along the Kansas Turnpike, but there were no apparent injuries.

Winter Storm, Harvey

When
November 25, 8:30 AM CST to November 26, 3:00 AM CST
Where
Harvey forecast zone
Injuries
5 direct, 4 indirect
Reported by
COOP Observer
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

There was a range of snowfall totals across the county from 12.7 inches reported in Hesston to 10 inches near Halstead. According to dispatch, nearly 80 vehicles were involved in 40 crashes across the county. Six of those crashes resulted in injuries with four being transported to the hospital. Additionally there were five calls for people falling due to the weather conditions. Interstate 135 had to be closed for a period of time because of the number of accidents.

Winter Storm, Butler

When
November 25, 9:00 AM CST to November 26, 3:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

A range of snowfall totals was reported across the county from 8.4 inches near Rosalia to 7.3 inches in El Dorado and 7.5 inches in Augusta. Numerous car accidents occurred, but no apparent injuries were noted.

Winter Storm, Kingman

When
November 25, 9:20 AM CST to November 26, 3:00 AM CST
Where
Kingman forecast zone
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The highest snowfall total reported in the county was 10.8 inches in Kingman. Another observer near Zenda measured 9.1 inches. There were a few car accidents reported with no apparent injuries.

Winter Storm, Sedgwick

When
November 25, 9:44 AM CST to November 26, 3:00 AM CST
Where
Sedgwick forecast zone
Reported by
Official NWS Observations
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A range of snowfall totals was reported across the county with the highest being 10 inches in Mount Hope to 6 inches in Derby. At the NWS office, the storm total snowfall was 7.8 inches which was the 2nd greatest one day November snowfall on record for the city. There were numerous vehicular accidents with a few having possible injuries.

Winter Storm, Sumner

When
November 25, 9:55 AM CST to November 26, 3:00 AM CST
Where
Sumner forecast zone
Reported by
COOP Observer
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 7 inches in Caldwell to 5.2 inches in Wellington. Several car accidents occurred with one minor injury suspected.

Winter Storm, Harper

When
November 25, 10:00 AM CST to November 26, 3:00 AM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Snowfall reports across the county were around 5 inches.

Winter Weather, Cowley

When
November 25, 10:00 AM CST to November 26, 3:00 AM CST
Where
Cowley forecast zone
Reported by
Emergency Manager
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Snowfall totals ranged from 1.7 inches in Dexter, 3.2 inches in Arkansas City to 4 inches just northeast of Winfield. There was a brief period of freezing rain during the evening that left minor glazing on trees. A few vehicular accidents occurred, but no apparent injuries were noted.

Winter Weather, Greenwood

When
November 25, 10:00 AM CST to November 26, 3:00 AM CST
Where
Greenwood forecast zone
Reported by
COOP Observer
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The average of the snowfall reports across the county was 4.5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147569, 1147587, 1147588, 1147570, 1147571, 1147572, 1147573, 1147568, 1147575, 1147574, 1147581, 1147585, 1147582, 1147584, 1147586, 1147583, 1147589, 1147679.